MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Fracture (1260); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system 5max ace reperfusion catheter (5max ace) was stretched and fractured approximately 108.5 cm from the hub.Conclusions: evaluation of the returned device confirmed that the 5max ace was stretched and fractured.It is possible for the 5max ace to become pinned against patient anatomy or other devices used in the procedure.If the 5max ace becomes pinned or otherwise restrained, and is then forcefully retracted, damage such as this may occur.The non-penumbra guiding catheter mentioned in the complaint was not returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left internal carotid artery (ica) using a penumbra system 5max ace reperfusion catheter (5max ace).During the procedure, the physician did not mention resistance while advancing a 5max ace in the target vessel using a non-penumbra 16f guiding catheter.The physician then completed two passes with the 5max ace using the adapt technique.After completion of the second pass, the physician decided to pull the 5max ace back into the guide catheter; however, resistance was encountered and the physician pulled the 5max ace back despite the resistance.Upon removal, the physician noticed that the 5max was fractured at the mid-shaft.The procedure was completed after the removal of the 5max ace.Although there was no report of an adverse effect to the patient; however, multiple attempts have been made and confirmation is pending.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system 5max ace reperfusion catheter (5max ace).It was noted that the patient was occluded from the vertebral artery to the basilar artery.In addition, it was noted that the patient had a very excessive tortuous vertebral artery.During the procedure, the physician did not mention resistance while advancing a 5max ace in the target vessel using a non-penumbra 16f guiding catheter.The physician then completed two passes with the 5max ace using the adapt technique.After completion of the second pass, the physician decided to pull the 5max ace back into the guide catheter and inflated the non-penumbra balloon catheter; however, resistance was encountered and the physician pulled the 5max ace back despite the resistance.Upon removal, the physician noticed that the 5max was fractured at the mid-shaft.The procedure was completed after the removal of the 5max ace.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6800978
Report Number3005168196-2017-01386
Device Sequence Number18980290
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/16/2020
Device Catalogue Number5MAXACE132
Device Lot NumberF74440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2017
Initial Date Received by Manufacturer 07/20/2017
Supplement Date Received by Manufacturer07/20/2017
Initial Report FDA Received Date08/17/2017
Supplement Report FDA Received Date09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1